Q & A Library
Supplement Dangers While Nursing?
I have been taking 5-HTP to help alleviate chronic (3 per week) headaches. It has worked miraculously, but I have just read warnings against taking this supplement if nursing (which I am). What are the implications?
Answer (Published 2/27/2003)
The dietary supplement 5-HTP (5-hydroxy-L-trytophan) is a derivative of the amino acid tryptophan. Several studies indicate that it can help reduce the severity and frequency of headaches in children and adults, and it seems to work for both tension headaches and migraines. Although further research is needed, 5-HTP appears to be most helpful for headache treatment in people who have a history of depression or who began to experience severe headaches before age 20.
However, it is not recommended for women who are pregnant or breast feeding simply because we have no scientific information about the potential effects on the fetus or on the baby. It is always better to play it safe while pregnant or nursing, and the routine warnings on many products speak to that mandate. As far as 5-HTP is concerned, we have no data on whether or not it transfers to human milk, and if so, how that might affect an infant's delicate neurological development. I've also seen reports that 5-HTP can suppress lactation.
Since you don't specify that you suffer from migraines, I'm assuming that you have chronic tension headaches. The alternatives to 5-HTP below can address the underlying causes of your pain and provide relief:
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.